Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 22, 2021

NWS Tucson, AZ issued this special weather statement at Jul 22, 2021, 6:47 PM MST. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 6:47 PM MST (01:47 UTC)
Expired
Jul 22, 2021, 7:30 PM MST
In force
43 min
Issued by
NWS Tucson, AZ

The radar

The Phoenix radar (KIWA), 90 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2803 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS85 KTWC 230147
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
647 PM MST Thu Jul 22 2021
 
AZZ502-230230-
Tohono O'odham Nation including Sells-
647 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 730 PM MST...

At 646 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of Kaka, or 32 miles southwest of Casa Grande. This storm
was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kohatk.

LAT...LON 3251 11221 3255 11220 3268 11220 3268 11216
      3271 11215 3269 11197 3251 11198 3250 11229
TIME...MOT...LOC 0146Z 103DEG 4KT 3257 11213 

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 22, 2:45 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 22, 2:45 PM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
245 PM MST Thu Jul 22 2021

.SYNOPSIS...An approaching weather system from the east will bring
widespread showers and thunderstorms to the area tonight through
Saturday night. Locally heavy rainfall combined with a saturated
ground from recent rains may result in flash flooding and flooding
during this period. Improving weather can be anticipated late
Sunday, although elevated flows in area washes and streams will
still be possible. Thereafter, a decrease in daily shower and
thunderstorm activity can be expected early next week. High
temperatures will be below normal for the next week with well
below normal highs Friday through Sunday.

&&

.DISCUSSION...Convection going on as expected this afternoon S/SW
of Tucson and NE of Tucson up to the White mountains. Storms will
be moving to the W/SW with portions of the area under marginal
risk for severe thunderstorms. Blowing dust will be issue into the
evening hours.

CAMs still indicating that a rim shot later this evening moving
SW into the lower deserts. This will be the beginning of a multi-
day heavy rain/flash flooding/flood event for the area with the
soils already saturated. A flash flood watch for the entire area
goes into effect at 6 pm this evening and runs through at least
Saturday night. This may end up being extended by future shifts.

The culprit for this heavy rain/flash flooding/flooding event is
an anomalous upper level low, currently near the Texas Big Bend
this afternoon, which will be retrograding west across Arizona
over the next 72 hours. Thus the forecast area will see periods of
moderate to heavy rain over the next three days as the dynamics
from this upper low rotate across the area. Latest 72 hr rainfall
totals for the area from WPC, except for wrn Pima County, has
1"-3" in the valleys and 3"-8" in the mountains. What is
interesting about this event is that once the upper low is west of
Tucson, likely Saturday evening, there will be a period of 10-20
kt upslope flow into the south facing portions of the Catalina
mountains and the Bighorn burn scar, which may enhance rainfall
rates in that time period.

Next week: We're back into a normal monsoon pattern with a chance
of afternoon and evening showers and thunderstorms. High
temperatures will be heating back up but remaining below normal.

&&

.AVIATION...Valid through 24/00Z.
SCT-BKN clouds at 8k-12k ft MSL much of the period. Scattered to
numerous SHRA/TSRA developing this afternoon and remain into the
nighttime period. Precipitation is expected to continue to develop
tomorrow as an active period of weather persists. Expect brief
MVFR CIGS/VSBYS and mountain obscurations around TSRA along with
gusty outflow winds, potentially in excess of 45 kts with the
strongest storms. Otherwise, SFC wind generally less than 12 kts
following diurnal trends. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Periods of heavy rainfall are expected today into
the weekend, with scattered to numerous showers and thunderstorms.
Flooding issues are anticipated due to soils already being fairly
saturated from an active start to the monsoon. While in this
pattern, showers and storms will be possible at all hours of the day
and overnight. Gusty winds in excess of 40 mph and numerous
lightning strikes may accompany stronger storms. Daytime
temperatures will remain below normal. 20-foot winds will generally
be less than 15 mph when not influenced by thunderstorms.

&&

.HYDROLOGY...Given the chance for heavy rainfall and already
saturated soils the potential for flows in rivers and washes is
high. The latest river forecasts from the Colorado Basin River
Forecast Center show Sabino Creek, Pantano Wash near Vail, and
Santa Cruz River at Trico Road rising near or to flood stage on
Saturday. However, most river forecasts across southeast Arizona
show elevated stream flow over the weekend. With high enough
rainfall amounts other locations could reach flood stage and
possibly out of bank flow. Stream flow may also take longer to
recede if basin receives multiple days of rainfall. Potentially
leading to elevated stream flow into early next week.

River observations and forecasts can be found at the following
sites:
https://water.weather.gov/ahps2/index.php?wfo=twc
http://www.cbrfc.noaa.gov

&&

.CLIMATE...Daily rainfall records are likely to be broken across
southeast Arizona through Saturday. Interesting high temperature
note. There is a 13% chance that the high temperature in Tucson
on Saturday may may not get out of the 70s. Since 1895, there
have only been 10 days in July in which the high temperature was
in the 70s with the last occurrence being July 22, 1998 when the
high was 76. Interesting.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch from 6 PM MST this evening through Saturday
  evening for AZZ501>515.

&&

Public and Climate...74
Aviation and Fire Weather...Howlett
Hydrology...Boyle

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 22, 5:04 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
504 PM MST THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      4 E TUCSON              32.21N 110.83W
07/22/2021                   PIMA               AZ   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4
            E TUCSON. SWIFT WATER RESCUE ON A CHILD IN
            THE AREA EAST OF KOLB RD AND 22ND STREET.

&&

KJS
Special weather statement, Jul 22, 5:36 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
536 PM MST Thu Jul 22 2021

AZZ502-505-230115-
Tohono O'odham Nation including Sells-South Central Pinal County
including Eloy/Picacho Peak State Park-
536 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL COUNTY UNTIL
615 PM MST...

At 536 PM MST, Doppler radar was tracking a strong thunderstorm over
Chui-Chu, or 12 miles south of Casa Grande, moving west at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chui-Chu, Cockleburr, Jack Rabbit, Shopishk and East Chui-Chu.

LAT...LON 3276 11177 3276 11174 3273 11174 3273 11167
      3261 11166 3258 11208 3272 11210 3273 11205
      3277 11205 3277 11188 3279 11187 3279 11178
TIME...MOT...LOC 0036Z 103DEG 6KT 3273 11179

AH
Special weather statement, Jul 22, 5:44 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
544 PM MST Thu Jul 22 2021

AZZ501-502-230130-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
544 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
630 PM MST...

At 543 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Hickiwan, or 22 miles east of Ajo, moving west at 5
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hickiwan and Vaya Chin.

LAT...LON 3251 11228 3231 11233 3228 11276 3251 11276
TIME...MOT...LOC 0043Z 103DEG 5KT 3247 11250

AH
Special weather statement, Jul 22, 6:19 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
619 PM MST Thu Jul 22 2021

AZZ502-230145-
Tohono O'odham Nation including Sells-
619 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 645 PM MST...

At 619 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Kaka, or 27 miles southwest of Casa Grande, moving
west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly remote areas of northwestern Pima
and southwestern Pinal Counties.

LAT...LON 3251 11221 3268 11220 3268 11216 3272 11215
      3272 11205 3273 11205 3272 11201 3252 11201
      3247 11231 3251 11231
TIME...MOT...LOC 0119Z 106DEG 10KT 3264 11211

AH
Special weather statement, Jul 22, 6:37 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
637 PM MST Thu Jul 22 2021

AZZ501-502-230215-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
637 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
715 PM MST...

At 636 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Hickiwan, or 25 miles east of Ajo. This storm was
nearly stationary.

Winds in excess of 40 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
Hickiwan, Organ Pipe Cactus National Monument, San Simon, Why, Charco
27, Ventana, Gunsight, Vaya Chin and San Simon West.

LAT...LON 3250 11223 3214 11229 3216 11277 3250 11274
TIME...MOT...LOC 0136Z 103DEG 4KT 3226 11247

AH
Special weather statement, Jul 22, 6:47 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
647 PM MST Thu Jul 22 2021

AZZ502-230230-
Tohono O'odham Nation including Sells-
647 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 730 PM MST...

At 646 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of Kaka, or 32 miles southwest of Casa Grande. This storm
was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kohatk.

LAT...LON 3251 11221 3255 11220 3268 11220 3268 11216
      3271 11215 3269 11197 3251 11198 3250 11229
TIME...MOT...LOC 0146Z 103DEG 4KT 3257 11213

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:36 PM MSTSpecial Weather StatementTWCPinal39 min
Jul 22, 5:42 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 22, 5:44 PM MSTSpecial Weather StatementTWC46 min
Jul 22, 6:01 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 22, 6:19 PM MSTSpecial Weather StatementTWC26 min
Jul 22, 6:33 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 22, 6:37 PM MSTSpecial Weather StatementTWC38 min
Jul 22, 6:57 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 22, 7:02 PM MSTSpecial Weather StatementTWCGraham28 min
Jul 22, 7:05 PM MSTAreal Flood AdvisoryTWCPinal115 min
Jul 22, 7:21 PM MSTFlash Flood Warning Considerable damage threatTWCPinal2 hr
Jul 22, 7:46 PM MSTSpecial Weather StatementTWCGraham59 min
Jul 22, 7:58 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 22, 8:11 PM MSTSpecial Weather StatementTWCCochise64 min
Jul 22, 8:21 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 22, 8:37 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham3 hr
Jul 22, 8:41 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Jul 22, 9:15 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 22, 9:54 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 22, 10:10 PM MSTSpecial Weather StatementTWCSanta Cruz50 min
Jul 22, 10:15 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 22, 10:18 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 22, 10:19 PM MSTAreal Flood AdvisoryTWCPinal116 min
Jul 22, 10:34 PM MSTSpecial Weather StatementTWCCochise56 min
Jul 22, 10:45 PM MSTSpecial Weather StatementTWC45 min
Jul 22, 10:49 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 22, 11:06 PM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Jul 22, 11:44 PM MSTFlash Flood Warning Considerable damage threatTWCGraham2 hr
Jul 22, 11:45 PM MSTSevere Thunderstorm WarningTWCPima60 min
Jul 22, 11:52 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz4 min
Jul 23, 12:07 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 23, 12:46 AM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 23, 12:51 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 23, 2:13 AM MSTAreal Flood WarningTWCPima6 hr
Jul 23, 6:47 AM MSTSpecial Weather StatementTWCPima43 min
Jul 23, 9:06 AM MSTAreal Flood WarningTWCPima, Pinal12 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.